Critical Thinking Case Study Two: Cardiac
H.G. is a 64-year-old man with a medical history of gastric reflux and degenerative arthritis. He arrives at the emergency department with his wife. They had been to dinner and a movie. During the movie H.G. began experiencing excruciating chest pain that radiated to his jaw and left arm. He appears short of breath and diaphoretic. He reaches the registration window when he suddenly collapses and falls to the floor. The nurses place him on a stretcher. He has no pulse and the defibrillator paddles reveal ventricular tachycardia. He was successfully converted to a sinus tachycardia after two shocks, one at 200j and one at 300j.
H.G. regains consciousness after his rhythm converts. He has a blood pressure of 130/92, a heart rate of 112, and a respiratory rate of 24. O2 is immediately started at 3 liters/minute. Three 18 g IV’s are started, lab work is drawn (CPK-MB, Troponin, CBC, PT, PTT, type and screen& Chem 21) and a 12-lead EKG is preformed. He still complains of chest pain (8/10) and nausea. Sublingual NTG 1/150 gr is given. Amiodarone 150 mg IV over 10 minutes is ordered and is to be followed by 360 mg over the next 6 hours (maintenance will be 0.5mg/min).
The 12-lead EKG reveals 2-3 mm ST-segment elevation in leads II, III, and a Vf with a PR interval of 0 .24. Retavase therapy is ordered. The dosage is 10 U IV over 2 minutes, repeated in 30 minutes.
After being admitted to the CCU H.G. complains of chest pain continuing at 8/10. H.G. is started on IV morphine 3mg IV and a NTG gtt. This drip was started 5 mcg/min and titrated up every 3-5 minutes until the pain was relieved at 25 mcg/min. His blood pressure had dropped to 84/40. He is pale and diaphoretic. With a weak and thready pulse. A dobutamine infusion was started at 5 mcg/kg/minute.
Please number your answers to correspond with the question numbers.
- What classic signs and symptoms did H.G. experience which would indicate myocardial infarction (MI)? What are the specific pathophysiological reasons for each of these signs and symptoms?
- What ECG changes indicate myocardial injury? According to the ECG, which coronary arteries were experiencing occlusion and subsequently what area of the heart was being affected?
- How are the different cardiac enzymes used to determine MI and when are they ordered?
- Once admitted to the CCU, what nursing diagnosis would be the top priority? (The diagnosis must include the “related to” and “as evidenced by”).
- Management of acute myocardial infarction focuses on balancing myocardial oxygen supply and demand. Correlate nursing and collaborative interventions (including medications) initiated for H.G. with the effects on his myocardial oxygen supply and demand.
- Two hours after admission to the CCU, H.G. develops a second degree type II rhythm. What are the distinguishing features of this dysrhythmia?
- When would thrombolytic therapy not be initiated? What are the risks and benefits of thrombolytic therapy following myocardial infarction? Given the information in the scenario, would there be anything that might have excluded H.G. from receiving the thrombolytic?
- Which common complications of acute myocardial infarction did H.G. experience? Identify supporting data from the case to support your conclusions. What treatment was initiated for these complications?
- What other diagnostic tests would most likely be performed to evaluate H.G.’s cardiac status? Why?